TobyMac Son’s Death Ruled Accidental Fentanyl Overdose – TobyMac (real name Toby McKeehan) is a Christian hip-hop recording artist, songwriter, music producer. On October 23, TobyMac’s 21-year-old son Truett Foster McKeehan was found dead when paramedics responded to a 911 call from the family’s home near Nashville, Tennessee.
Recently, McKeehan’s cause of death was revealed to be an accidental overdose related to the use of fentanyl and amphetamines. An aspiring rapper, McKeehan had released music under the names TRU, Shiloh, and Truett Foster. Over the years, he also collaborated with his father on several tracks. TobyMac wrote the following in tribute to his son:
“He was a magnetic son and brother and friend. If you met him you knew him, you remembered him. His smile, his laugh, the encouragement he offered with words, or even without. He had an untamable grand personality and dreams to match.”
TobyMac went on to say, “He didn’t want to be a child star, he wanted to be a man with scars and a story to tell. I always admired, respected, and encouraged that stand.”
What Is Fentanyl?
Fentanyl is an extremely potent synthetic opioid, up to 50 times more powerful than heroin. In recent years, it has often been added to heroin or substituted for it outright because it is relatively inexpensive and can significantly increase dealer profits. Many users are unaware that their drug of choice contains an even more dangerous opioid.
Truett McKeehan was not the first entertainer to die from fentanyl use. Among the most notable celebrities who succumbed to fentanyl overdoses are musicians Prince and Tom Petty, who died in 2016 and 2017, respectively.
And there are still more—in September 2018, rapper Mac Miller died of an overdose related to the use of fentanyl, alcohol, and cocaine. Way back in 2009, former Wilco member Jay Bennett died as a result of a fentanyl overdose. Perhaps not by coincidence, Prince, Petty, and Bennett were all taking painkillers for problems related to severe pain, either as a result of or the need for hip replacement surgery.
In July 2018, singer Demi Lovato survived a near-fatal overdose caused by freebasing oxycodone laced with fentanyl.
Fentanyl Abuse and Addiction
Despite fentanyl’s ability to quickly cause overdose, over time, some abusers can become tolerant and survive its effects. According to the Drug Enforcement Agency, most fentanyl obtained illicitly is manufactured in China and routed to the U.S. via the Internet or Mexican drug cartels. That said, fentanyl can sometimes be acquired by prescription for severe pain, but it is usually found in the form of a lozenge or patch. These latter two methods are designed to gradually administer fentanyl into the user’s system slowly and safely.
That said, fentanyl in these forms still has the potential for abuse. For example, users may remove the gel from patches and eat it, smoke it, or inject it. Regardless of whether fentanyl use is related to a prescription formula or not, the side effects of use, abuse, addiction, and overdose are the same.
Side effects of fentanyl use or misuse include the following:
- Dry mouth
- Slowed or labored respiration
- Decreased heart rate
- Sweating and flushing
- Stiff or rigid muscles
- Impaired concentration
As with any opioid, there is a risk of dependency upon repeated use. Dependence occurs as the body grows accustomed to the drug’s presence and becomes unable to function correctly without it. When a dependent person tries to quit using, they will encounter highly unpleasant withdrawal symptoms that are best treated at a professional detox facility. These may include the following:
- Hot and cold flashes
- Runny nose
- Anxiety and agitation
- Muscle aches and pains
Withdrawal symptoms, coupled with increasing tolerance, often compel individuals to continue using fentanyl or other opioids despite the adverse consequences they incur. Although using fentanyl just once can result in overdose, the risk of this happening will continue to increase the longer a person uses, especially if they do so in increasing amounts.
Symptoms of a fentanyl overdose include the following:
- Shallow or stopped breathing
- Slow or absent heartbeat
- Severe drowsiness
- Cold, clammy skin
- Bluish lips, fingers, or toes
- Impaired coordination
- Profound confusion
- Feeling faint or dizzy
An overdose related to fentanyl or other opioids is a life-threatening emergency, and medical assistance should be sought immediately. Narcan (naloxone) is an anti-overdose medication that can reverse life-threatening central nervous system depression upon proper administration. Because of this, it is carried by most first responders.
Getting Help for Opioid Addiction
Abusing opioids in any form can result in adverse mental and physical consequences as well as social, legal, and financial issues. If you or someone you love is suffering from drug addiction, we urge you to seek professional treatment as soon as possible.
Just Believe Recovery offers comprehensive, individualized programs intended to provide clients with tools and support they need to navigate the recovery process and sustain long-term happiness and sobriety.
If you are ready to reclaim your life, free from addiction, contact us today!